Arizona, 2006Lightning Strike in Arizona, July 27, 2006
July 27, 2006 · NWS PSR · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 27, 4:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 27, 4:30 AM MST, 1 hour 30 minutes before
AZZ020>028-CAZ030>033-271800-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 AM MST THU JUL 27 2006
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN OVER NEVADA AND UTAH THE REST OF THE
WEEK. WEATHER DISTURBANCES EMBEDDED WITHIN A NORTHEAST FLOW
ALOFT...ALONG WITH ABUNDANT MOISTURE...WILL RESULT IN PERIODS OF
SHOWERS AND THUNDERSTORMS THE REST OF THE WEEK...SOME WITH HEAVY
RAIN. TEMPERATURES WILL REMAIN BELOW AVERAGE FOR LATE JULY THE REST
OF THE WEEK. NEXT WEEK...SOUTHWESTERLY FLOW ALOFT IS ANTICIPATED TO
DEVELOP...LEADING TO A SLOW DECREASE IN MOISTURE AND ALONG WITH A
WARMING TREND.
&&
.SHORT TERM...
TODAY THROUGH SATURDAY...
QUITE A CHALLENGE TO FIGURE OUT TIMING...INTENSITY...AND AREAL
COVERAGE OF STORMS FOR THE NEXT SEVEN DAYS. THANKS IN LARGE PART TO
THE GULF SURGE OVER THE PAST COUPLE DAYS...MOISTURE IS PLENTIFUL. SO
NOW EVEN SUBTLE FEATURES IN THE FLOW CAN HAVE A BIG IMPACT AND LEAD
TO ATYPICAL TIMING OF STORM ACTIVITY. MODELS ALWAYS TEND TO STRUGGLE
IN ACCURATELY PROGGING THOSE TYPES OF FEATURES. THEY CAN MISS THE
ONES THAT ARE THERE ENTIRELY OR ADVERTISE FICTITIOUS PERTURBATIONS
OR JUST BE OFF THE MARK WITH THE TIMING AND/OR PLACEMENT OF ACTUAL
FEATURES. MODEL TO MODEL AGREEMENT TENDS TO BE LIMITED TO THE LARGE
SCALE FEATURES. KEEPING THOSE THINGS IN MIND...EARLY THIS MORNING
THERE HAS BEEN ONGOING CONVECTION OVER ROUGHLY THE SOUTHEASTERN
QUARTER OF ARIZONA. THE 00Z PLOT DATA SHOWED AN AREA OF UPPER LEVEL
DIFFLUENCE OVER EASTERN ARIZONA AND WESTERN NEW MEXICO WHICH WOULD
AIDE THE STORM DEVELOPMENT. BUT GIVEN THE TIMING...IT APPEARS AS
THOUGH THERE MAY BE SOME ADDITIONAL FORCING. BOTH THE 00Z GFS AND
NAM-WRF DEPICTED VERTICAL MOTIONS OVER EAST CENTRAL ARIZONA AT 06Z
BUT THE NAM-WRF QUICKLY MOVED THE AREA OF VERTICAL MOTIONS TO
SOUTHERN CALIFORNIA BY 12Z WHERAS THE GFS STILL HAD A BULLSEYE OVER
ZONE 24 AT 12Z...SHIFTING SOUTHWARD BY 18Z. GIVEN THE WAY THE
CONVECTION HAS BEEN PLAYING OUT...IT APPEARED THE GFS HAD A BETTER
HANDLE ON THINGS EXCEPT FOR PERHAPS BEING TOO SLOW. THUS...LEANED
TOWARD THE GFS SOLUTION EARLY ON. BOTH MODELS HAVE NORTHEASTERLY
STEERING FLOW TODAY WHICH COULD BE QUITE INTERESTING IF GOOD
CONVECTION GETS GOING OVER YAVAPAI AND NORTHERN GILA COUNTIES.
ALREADY...THERE IS SOME NEW CONVECTION DEVELOPING OVER THOSE
LOCATIONS. GIVEN THAT...AND THE REMNANTS OF THE MCS OVER SOUTHEAST
ARIZONA...MORNING STORM ACTIVITY OVER SOUTH-CENTRAL ARIZONA IS
LIKELY BUT IT REMAINS TO BE SEEN HOW WIDESPREAD IT WILL BE.
FOLLOWING THE IDEA OF DYNAMICS BEING GONE BY LATE
AFTERNOON...FIGURED THAT THERE WOULD BE ENOUGH OF A DECREASE IN
CLOUDINESS TO ALLOW TEMPS TO GET PRETTY CLOSE TO YESTERDAY...OR EVEN
A LITTLE WARMER IN WESTERN ZONES.
A FEATURE OF INTEREST THAT BOTH MODELS DEPICT IS THE DEVELOPMENT OF
A CUTOFF LOW OVER NEW MEXICO TODAY AND TONIGHT. MEANWHILE...THE MAIN
ANTICYCLONE REMAINS OVER NEVADA. ALSO OF NOTE IS TROPICAL STORM
EMILIA IS TRACKING WESTWARD AWAY FROM BAJA. THE MODELS DISAGREE ON
THE HANDLING OF THE UPPER LOW. THE NAM-WRF MOVES IT INTO ARIZONA
FRIDAY IN THE FORM OF AN INVERTED TROUGH WHILE THE GFS KEEPS IT A
CLOSED LOW OVER NEW MEXICO TRAPPED UNDER THE RIDGE. THIS FEATURE IS
A REAL WILDCARD AND COULD SIGNIFICANLY AFFECT THE STEERING FLOW OVER
OUR FORECAST AREA AND IN TURN STORM ACTIVITY. GIVEN ALL THE
MOISTURE...POPS ARE ABOVE CLIMO THROUGH SATURDAY. HOWEVER...TRIED TO
DEPICT MORE FAMILIAR DIURNAL TRENDS AFTER TODAY.
WITH POTENTIAL FOR STORMS TO
PRODUCE HEAVY RAIN...THERE IS CONCERN FOR POSSIBILITY OF FLASH
FLOODING. GIVEN DIFFICULTY IN DETERMING TIMING AND COVERAGE OF STORM
ACTIVITY...IT WOULD BE OVERKILL TO ISSUE A BROAD BRUSHED FLASH FLOOD
WATCH. HOWEVER...WILL CONTINUE TO EVALUATE NEED FOR A FLASH FLOOD
WATCH.
&&
.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
EARLY NEXT WEEK...THE GFS SHOWS THE WESTERLIES MAKING AN INTRUSION
WITH A TROUGH MOVING THROUGH THE NORTHWEST STATES. ACCORDINGLY IT
SHOWS SOME DECREASE IN MOISTURE...ESPECIALLY OVER SOUTHEAST
CALIFORNIA. SOUTHWESTERLY FLOW ALSO TENDS NOT TO BE FAVORABLE FOR
STORMS ON THE LOWER DESERTS. A CAVEAT WOULD BE THE POSSIBILITY OF AN
EMBEDDED DISTURBANCE PROVIDING SOME DYNAMICAL INFLUENCE. WITH THIS
SHIFT...TRENDED DOWN THE POPS AND CLOUDS TO MORE CONSERVATIVE VALUES
AND SHOWED MORE DIURNAL SPREAD IN THE TEMPERATURES WITH A GRADUAL
WARMING TREND.
&&
.AVIATION...
12Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
17
Hazardous weather outlook, Jul 27, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST THU JUL 27 2006
AZZ022-023-027-028-281300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST THU JUL 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ABUNDANT MOISTURE ALONG WITH INSTABILITY WILL LEAD TO THE CHANCE FOR
SHOWERS AND THUNDERSTORMS AT ANY TIME DURING THE DAY. WHERE STORMS DO
OCCUR...HEAVY RAIN WILL BE POSSIBLE...LEADING TO THE POTENTIAL FOR
FLASH FLOODING. THE POTENTIAL FOR FLASH FLOODING IS NOT ANTICIPATED
TO BE WIDESPREAD ENOUGH TO MERIT A WATCH AT THIS TIME. HOWEVER...THE
SITUATION WILL BE MONITORED CLOSELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ABUNDANT MOISTURE IS EXPECTED TO BE IN PLACE THROUGH THE WEEKEND
BEFORE BEGINNING TO DECREASE NEXT WEEK. THUS...THE FLASH FLOOD
POTENTIAL WILL CONTINUE OVER THE WEEKEND BEFORE DIMINISHING DURING
THE WORK WEEK. HOWEVER...THERE WILL STILL BE AT LEAST A SLIGHT CHANCE
OF STORMS DURING THE NEXT WORK WEEK WITH THE POTENTIAL FOR DAMAGING
WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ030>033-281300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
600 AM PDT THU JUL 27 2006 /600 AM MST THU JUL 27 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ABUNDANT MOISTURE ALONG WITH SOME INSTABILITY WILL LEAD TO A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS...MAINLY IN THE LATE AFTERNOON AND
EVENING. WHERE STORMS DO OCCUR...HEAVY RAIN WILL BE POSSIBLE...LEADING
TO THE POTENTIAL FOR FLASH FLOODING. THE POTENTIAL FOR FLASH
FLOODING IS NOT ANTICIPATED TO BE WIDESPREAD ENOUGH TO MERIT A WATCH
AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ABUNDANT MOISTURE IS EXPECTED TO BE IN PLACE THROUGH SATURDAY BEFORE
BEGINNING TO DECREASE NEXT WEEK. ACCORDINGLY...THE HEAVY RAIN
POTENTIAL WILL CONTINUE THROUGH SATURDAY BEFORE DECREASING NEXT WEEK.
THERE WILL ONLY BE A LINGERING SLIGHT CHANCE OF STORMS DURING THE
NEXT WORK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-281300-
SOUTHERN GILA/TONTO NF FOOTHILLS-
600 AM MST THU JUL 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ABUNDANT MOISTURE ALONG WITH INSTABILITY WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS AT ANY TIME TODAY. WHERE STORMS DO OCCUR...HEAVY
RAIN WILL BE POSSIBLE LEADING TO THE POTENTIAL FOR FLASH FLOODING.
THE POTENTIAL FOR FLASH FLOODING IS NOT ANTICIPATED TO BE WIDESPREAD
ENOUGH TO MERIT A WATCH AT THIS TIME. HOWEVER...THE SITUATION WILL BE
MONITORED CLOSELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ABUNDANT MOISTURE IS EXPECTED TO BE IN PLACE THROUGH THE WEEKEND
BEFORE BEGINNING TO DECREASE NEXT WEEK. THUS FLASH FLOOD POTENTIAL
WILL CONTINUE OVER THE WEEKEND BEFORE DIMINISHING DURING THE WORK
WEEK. HOWEVER...THERE WILL STILL BE A CHANCE OF STORMS DURING THE
NEXT WORK WEEK WITH THE POTENTIAL FOR DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AJ
Lightning, Pinal
- When
- July 27, 6:00 AM MST
- Where
- Pinal County, Apache Jct
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Slow moving thunderstorms produced very heavy rain, with lightning that caused at least one fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 27 to 31, 20061 death · $361 million · 8 events
- Flash Flooding and Damaging Winds in Wisconsin, July 27, 20061 injured · $14 million · 61 kt wind · 17 events
- Heat in Texas, July 27, 20061 death · 1 event
- Lightning Strike in Louisiana, July 27, 20061 death · 1 event
- Flash Flooding and Flooding in Illinois, July 27, 2006$3.8 million · 55 kt wind · 23 events
- Flash Flooding in Pennsylvania, July 27 to 28, 2006$1.8 million · 2 events
- Tornadoes and Hail in Minnesota, July 27, 2006$82,000 · F1 · 33 events
- Lightning Strike in Florida, July 27, 2006$300,000 · 1 event
- Damaging Wind in Georgia, July 27, 2006$250,000 · 55 kt wind · 1 event
- Flash Flood in Arkansas, July 27, 2006$250,000 · 1 event
- Damaging Wind and Lightning Strike in Maryland, July 27, 20065 injured · $30,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 27, 20067 injured · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523231.